Texas, 2004

Hail and Damaging Winds in Texas, July 6 to 7, 2004

July 6 to 7, 2004 · NWS LUB · 23 events in 11 counties and zones

14 thunderstorm wind, 7 hail, 2 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$415,000
Crop damage
$150,000
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 6, 2:47 PM CST, 6 hours earlier.

Area forecast discussion, Jul 6, 2:47 PM CST, 6 hours before
AREA FORECAST DISCUSSION...CORRECTED TEMPS/POPS
NATIONAL WEATHER SERVICE LUBBOCK TX
346 PM CDT TUE JUL  6 2004

.SHORT TERM...
OUTFLOW BOUNDARY GENERATED BY LAST NIGHTS MCS MOVED INTO THE PERMIAN
BASIN LATE THIS MORNING. ANOTHER BOUNDARY...SEEN ON SATELLITE AND
88D RADAR AT 18Z HAS BEEN STATIONARY ACROSS THE SOUTH PLANS FOR THE
PAST FEW HOURS. THIS BOUNDARY STRETCHED FROM NEAR MORTON TO JUST
NORTH OF LUBBOCK TO PADUCAH. AT THE SAME TIME A WEAK COLD FRONT WAS
SLOWLY SLIDING SOUTH THROUGH THE TEXAS PANHANDLE. EXPECT THESE
BOUNDARIES TO BECOME THE FOCUS FOR THUNDERSTORM INITIATION. WITH
GOOD DIRECTIONAL SHEAR AND INSTABILITY SOME OF THESE STORMS MAY
BECOME SEVERE. ALSO THUNDERSTORMS ARE CURRENTLY DEVELOPING OVER THE
SANGRE DE CRISTO MOUNTAIN RANGE IN NORTHEAST NEW MEXICO. AN MCS
EXPECTED TO DEVELOP LATER THIS AFTERNOON OVER NORTHEAST NEW MEXICO
AND MOVE SOUTHEAST ACROSS THE TEXAS PANHANDLE AND SOUTH PLAINS. HAVE
THUS CONTINUED WITH LIKELY POPS FOR TONIGHT WITH MENTION OF SEVERE
IN ZONES AND GRIDS. FOR WEDNESDAY HAVE GONE WITH SLIGHT CHANCE OF
POPS SOUTHEAST ZONES DURING THE MORNING WITH POSSIBLE LINGERING
SHOWERS FROM OVERNIGHT MCS. SHOWERS AND THUNDERSTORMS AGAIN EXPECTED
TO DEVELOP OVER THE HIGHER TERRAIN OF EASTERN NEW MEXICO WEDNESDAY
AND HAVE INSERTED SLIGHT CHANCE OF POPS OVER FAR WESTERN COUNTIES
DURING THE AFTERNOON.

.LONG TERM...
GFS GIVING INDICATION THAT CONVECTION ALONG FRONT RANGE OF NM MAY
ORGANIZE AND MOVE SE INTO THE AREA WED EVE/OVERNITE. LOOKS LIKE ONLY
A SLGT CHC WARRANTED AS UPR RIDGE BUILDS NE A BIT AND NW FLOW
WEAKENS. BY THU...UPR FLOW TRANSITIONS TO WEAK SOUTHWESTERLY WITH A
SFC TROF FORMING FROM E CO INTO E NM. AS THE RIDGE BUILDS OVERHEAD
ON THU EXPECT WARM MID-LVLS TO CAP CONVECTION EXCEPT FOR IN VICINITY
NM MTNS AND THE SFC TROF. IF TSTMS CAN DEVELOP IN E NM THEY MAY
SLOWLY MOVE INTO OUR WESTERN COUNTIES DURING THE EVE BEFORE
DISSIPATING AFTER SUNSET...TRIMMED BACK POPS INTO THE WRN COUNTIES
FOR THU. BY FRI...ECMWF/GFS SHOW A WEAK SHTWV MOVING ACROSS THE
CENTRAL ROCKIES INTO THE HIGH PLAINS. THIS WAVE WILL TAP INTO
SUBTROPICAL MOISTURE PLUME AND SHOULD INDUCE SCT CONVECTION TO BREAK
OUT IN THE HIGHER TERRAIN OF CO/NM BUT UNCERTAIN IF CAP CAN BE
OVERCOME AS FAR SOUTH AS THE SPLNS. SCALED BACK POPS FRI AFTN/EVE TO
THE NW COUNTIES... AGAIN IN VICINITY OF SFC TROF.

BY THE WEEKEND WOULD NORMALLY EXPECT VERY WARM AND DRY CONDITIONS
WITH CONVECTION CONFINED TO NM AS UPR RIDGE BUILDS BACK INTO OVER
THE AREA...WITH THE ECMWF REALLY SHOWING A STRONG RIDGE CENTERED
OVER CENTRAL NM. HOWEVER...SOME QUESTION AS TO EVOLUTION OF AN
EASTERLY WAVE THAT THE GFS MOVES FROM THE WRN GOM INTO CENTRAL TX BY
LATE SAT. ATTM IT DOES NOT APPEAR THAT THE WAVE WILL BE STRONG
ENOUGH TO INTRODUCE POPS FRO THE SPLNS...BUT IT MAY HAVE AN EFFECT
ON CLOUD COVER AND HIGH TEMPS WITH SLIGHTLY MORE MOIST/COOLER
COLUMN. MAINTAINED HIGHS IN THE MID 90S WITH VERY LOW POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       64  91  65  94 /  60  20  20  20
TULIA        65  91  67  95 /  60  10  30  10
PLAINVIEW    67  91  68  95 /  60  10  20  10
LEVELLAND    67  94  66  96 /  60  10  20  20
LUBBOCK      67  93  69  96 /  60  10  20  10
BROWNFIELD   69  95  67  97 /  60  10  20  10
CHILDRESS    68  91  72  97 /  60  20  30  10
SPUR         70  92  71  97 /  60  20  20  10
ASPERMONT    71  93  73  96 /  60  20  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/33
Hazardous weather outlook, Jul 6, 9:43 AM CST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1043 AM CDT TUE JUL 6 2004

TXZ021>044-080430-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1043 AM CDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE
EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY
AND TONIGHT.

A COUPLE OF OUTFLOW BOUNDARIES FROM LAST NIGHTS THUNDERSTORMS WERE
LOCATED OVER OVER THE CENTRAL AND SOUTHERN SOUTH PLAINS LATE THIS
MORNING. THESE BOUNDARIES WILL BECOME THE FOCUS FOR SCATTERED TO
NUMEROUS THUNDERSTORMS LATER THIS AFTERNOON. THE MAIN AREA OF
CONCERN WILL BE NEAR AND SOUTH OF A PADUCAH TO ABERNATHY TO MORTON
LINE. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THESE
THUNDERSTORMS.

ADDITIONAL THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS OF NEW
MEXICO THIS AFTERNOON AND MOVE SOUTHEAST INTO THE PANHANDLE AND
NORTHWEST SOUTH PLAINS DURING THE EVENING. AS THIS CLUSTER OF
THUNDERSTORMS BECOMES ORGANIZED THE THREAT OF DAMAGING WINDS WILL
ACCOMPANY THE LEADING EDGE AS IT MOVES SOUTHEAST ACROSS THE
PANHANDLE INTO THE NORTHERN SOUTH PLAINS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jul 6, 3:11 PM CST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
411 PM CDT TUE JUL 6 2004

TXZ021>023-027>029-033>035-070300-
BAILEY-CASTRO-COCHRAN-HALE-HOCKLEY-LAMB-LUBBOCK-PARMER-SWISHER-
411 PM CDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 581 FOR PORTIONS OF THE SOUTH PLAINS AND EXTREME SOUTHERN
TEXAS PANHANDLE. THE WATCH IS IN EFFECT UNTIL 10 PM AND INCLUDES THE
FOLLOWING COUNTIES...

BAILEY...CASTRO...COCHRAN...HALE...HOCKLEY...LAMB...LUBBOCK...
PARMER AND SWISHER.

HAIL UP TO THREE INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND
DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Special weather statement, Jul 6, 6:36 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
736 PM CDT TUE JUL 6 2004

TXZ021>023-027>029-033>035-070230-
BAILEY-CASTRO-COCHRAN-HALE-HOCKLEY-LAMB-LUBBOCK-PARMER-SWISHER-
736 PM CDT TUE JUL 6 2004

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT ACROSS MUCH OF THE
CENTRAL AND WESTERN SOUTH PLAINS AND SOUTHWESTERN PANHANDLE UNTIL
10 PM THIS EVENING. THE FOLLOWING COUNTIES REMAIN IN THIS WATCH...

BAILEY...CASTRO...COCHRAN...HALE...HOCKLEY...LAMB...LUBBOCK...
PARMER AND SWISHER.

STRONG THUNDERSTORMS IN EASTERN NEW MEXICO ARE APPROACHING THE
WESTERN SOUTH PLAINS AND SOUTHWESTERN PANHANDLE AND MAY AFFECT THIS
AREA AROUND 830 PM TO 930 PM. STORMS COULD ALSO DEVELOP ACROSS WEST
TEXAS PRIOR TO THE ARRIVAL OF STORMS FROM NEW MEXICO. HAIL UP TO
THREE INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND DANGEROUS
LIGHTNING ARE POSSIBLE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

MCQUEEN

The radar

The Lubbock radar (KLBB), 78 km away, was scanning. The volume nearest the first event began at 02:46 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 7 hail, 2 high wind. Local standard time, as filed.

Hail, Lamb

When
July 6, 8:47 PM CST
Where
Lamb County, Springlake
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.233, -102.300

Hail, Bailey

When
July 6, 9:07 PM CST to 9:15 PM CST
Where
Bailey County, Maple
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.850, -102.900

Hail, Lamb

When
July 6, 9:15 PM CST
Where
Lamb County, Sudan
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.067, -102.533

Hail, Cochran

When
July 6, 9:15 PM CST to 9:20 PM CST
Where
Cochran County, 4 mi W of Lehman
Measured
1.25 in hail
Crop damage
$75,000
Reported by
GENERAL PUBLIC
Coordinates
33.617, -102.867

Thunderstorm Wind, Lamb

When
July 6, 9:15 PM CST
Where
Lamb County, Sudan
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
34.067, -102.533

Strong thunderstorm wind snapped power poles.

Hail, Lamb

When
July 6, 9:30 PM CST
Where
Lamb County, Littlefield
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.917, -102.317

Thunderstorm Wind, Lamb

When
July 6, 9:30 PM CST
Where
Lamb County, Littlefield
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
33.917, -102.317

Strong thunderstorm wind damaged the roof of a shopping plaza in town.

Hail, Bailey

When
July 6, 9:32 PM CST
Where
Bailey County, Maple
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.850, -102.900

Thunderstorm Wind, Cochran

When
July 6, 9:45 PM CST
Where
Cochran County, 14 mi S of Whiteface
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.400, -102.617

The Texas Tech West Texas Mesonet station 8 miles southwest of Sundown measured a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Hockley

When
July 6, 10:10 PM CST to 10:15 PM CST
Where
Hockley County, 6 mi S of Anton
Measured
59 kt (68 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.733, -102.167

The Texas Tech West Texas Mesonet station measured a 68 mph thunderstorm wind gust. Power poles were snapped by the strong wind.

Thunderstorm Wind, Lubbock

When
July 6, 10:15 PM CST to 10:20 PM CST
Where
Lubbock County, Reese Vlg
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.600, -102.017

The Texas Tech West Texas Mesonet station measured a 66 mph thunderstorm wind gust.

Thunderstorm Wind, Lubbock

When
July 6, 10:25 PM CST to 10:30 PM CST
Where
Lubbock County, Lubbock
Measured
52 kt (60 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
33.583, -101.850

Thunderstorm wind gusts measured to 60 mph occurred at the NWS Office on the south side of town.

Thunderstorm Wind, Lubbock

When
July 6, 10:31 PM CST
Where
Lubbock County, (Lbb)lubbock Intl Ar
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.667, -101.817

Thunderstorm Wind, Lubbock

When
July 6, 10:32 PM CST
Where
Lubbock County, Lubbock
Measured
55 kt (63 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
33.583, -101.850

A 63 mph thunderstorm wind gust was measured at KJTV on the south side of town.

Thunderstorm Wind, Lubbock

When
July 6, 10:35 PM CST
Where
Lubbock County, 3 mi W of Lubbock
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.583, -101.900

The Texas Tech West Texas Mesonet station measured a 62 mph thunderstorm wind gust.

Thunderstorm Wind, Hale

When
July 6, 10:45 PM CST
Where
Hale County, 2 mi N of Abernathy
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
33.867, -101.850

Strong thunderstorm wind caused major roof damage to a large metal building used to store cotton.

Thunderstorm Wind, Hale

When
July 6, 11:00 PM CST
Where
Hale County, 5 mi NE of Abernathy
Measured
70 kt (81 mph) measured gust
Property damage
$40,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.883, -101.783

The Texas Tech West Texas Mesonet station measured 80 mph thunderstorm wind gusts. A center pivot irrigation system was destroyed about one half mile north of the site.

Thunderstorm Wind, Hale

When
July 6, 11:05 PM CST
Where
Hale County, 6 mi W of Petersburg
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
33.867, -101.700

Strong thunderstorm wind severely damaged a metal building, destroyed a barn, destroyed a center pivot irrigation system, and snapped several power poles.

Thunderstorm Wind, Crosby

When
July 6, 11:30 PM CST
Where
Crosby County, Crosbyton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
33.667, -101.250

Strong thunderstorm wind downed power lines in town.

High Wind, Lynn

When
July 6, 11:55 PM CST
Where
Lynn forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

The Texas Tech West Texas Mesonet station 3 miles northeast of Tahoka in Lynn County measured a 60 mph wind gust and the station 5 miles southwest of Graham in Garza County measured a 67 mph wind gust associated with outflow from distant thunderstorms.

Thunderstorm Wind, Kent

When
July 7, 12:25 AM CST
Where
Kent County, Jayton
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.250, -100.583

Strong thunderstorm wind blew down trees in town.

High Wind, Garza

When
July 7, 12:25 AM CST to 12:30 AM CST
Where
Garza forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

The Texas Tech West Texas Mesonet station 3 miles southwest of Graham measured a 67 mph wind gust associated with outflow from distant thunderstorms.

Hail, Childress

When
July 7, 12:43 AM CST
Where
Childress County, 5 mi N of Childress
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
34.483, -100.200

Texas DPS reported golfball size hail. The hail damaged houses and destroyed cotton crops.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414372, 5414376, 5414374, 5414465, 5414481, 5414373, 5414375, 5414466, 5414377, 5414467, 5414469, 5414478, 5414472, 5414471, 5414470, 5414468, 5414474, 5414475, 5414473, 5414479, 5414476, 5414480, 5414477.